MENU
 

It's easy to get answers about health and nutrition! Just send your question by email to askdrgourmet@drgourmet.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.

Please note that the Ask Dr. Gourmet feature is restricted to questions regarding food and nutrition. Due to the many questions we receive, not all questions may be answered. For more specific questions about your individual health, please contact your doctor. About Timothy S. Harlan, MD, FACP | Terms of Use | Privacy Policy

 


 

Ask Dr. Gourmet



What might cause a bitter taste in your mouth?

My husband has a bitter taste in his mouth. He says that all his food tastes nasty and he's lost a lot of weight from this.

Dr. Gourmet Says...

pill capsules spilling out of a prescription pill bottle

There are a number of things that could cause this issue with your husband. I would suggest that you have him see his physician as soon as possible to help.

1. The most serious is a problem called Burning Mouth Syndrome. This is described by patients along a spectrum of pain from burning to tingling. It is a challenging syndrome to treat.

2. Often patients with Sjogren's or sicca syndrome have challenges with the taste of food.

3. The most likely from your brief description is Oral Allergy Syndrome. This often goes overlooked by doctors and is easy to treat.

There are other, less common causes, making it critically important that he ask his doctor and create a plan to be seen by a specialist to help with his condition - especially given his weight loss.

Thanks for writing,

Timothy S. Harlan MD, FACP
Dr. Gourmet